Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

What causes dry ear with difficulty in hearing?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2005
Answered : 1108 Questions
I underwent a hysterectomy 23 yrs ago and I am now 53 yrs. At present , very often my ears are very dried inside and sometimes I cannot hear well. Is this sysptom a hormonal problem. If yes, is there any treatment for that problem. I have already visited some ENT doctors but I am just being told to put some Olive Oil in them. In spite of putting oil in my ears they are itching a lot. Please advise whether I should consult a Gaenecologist for that problem. or help me with any other advice. Awaiting an urgent reply. Thanks XXXX
Posted Sun, 9 Feb 2014 in Ear, Nose and Throat Problems
Answered by Dr. Abhishek Sharma 18 minutes later
Brief Answer: Do you have nasal disease.? Detailed Answer: Hello, Due you have nasal allergies ? or nasal discharge ,sneezing etc or you have acidity and heart burn ? The ear itching could be because of these problems if there is no wax in the ears. There is a tube connecting the middle part of the ear to the back of nose , if there is any problem around it ,ie edema or swelling , like because of the nasal disease or acid reflux from the stomach , then there will not be pressure equalisation in the middle part of ear and there can be itching etc. YOu can get done Pure tone audiometry (hearing test) to see for the hearing status and Impedance audiometry (Tympanometry) for middle part of ear whether there is fluid collection or not. In addition if you have nasal disease or acid reflux disease then you should consult you ENT doctor for its management. Hormonal changes can cause dryness in the body , but you mentioned to had only Hysterectomy and not Oophorectomy, ie your ovaries are intact and they might be producing the necessary hormones. In doubt do reply.
Above answer was peer-reviewed by
Follow-up: What causes dry ear with difficulty in hearing? 1 hour later
Thanks for your reply Doctor. In fact I had a nasal infection and acidity problem in October 2013 and got treated by an ENT Doctor. But the itching problem of my ears comes and goes since long i.e well before October 2013. I had an audiometry performed and it was found that my hearing status has decreased . Tympanometry has not been done to test fluid collection. Moreover, in addition to the Hysterectomy the ovaries also have been removed. Please advice whether I should continue treatment with the ENT Doctor as I have a problem with my throat as well. I choke sometimes when I swallow liquids. Grateful for an urgent reply. Thanks XXXX
Answered by Dr. Abhishek Sharma 15 hours later
Brief Answer: continue treatment with ENT specialist. Detailed Answer: Hello, Do continue treatment with ENT specialist. you must consult for the hearing status also whether the hearing loss is due to nerve problem or fluid in the ears. do get done tympanometry. I would also start you on domperidone along with proton pump inhibitors like pantoprazole or omeprazole for acid reflux. This may not be available over the counter. In addition, I also suggest nasal CT scan to exclude nasal disease. Then either nasal sprays or surgical correction of any anatomic problem may be required. Do you snore at night ? If yes then do consult for it also; as people with nasal problems do snore and so there is increased chances of acid reflux.All are related. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor